MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL, FLEXIBLE,ENDOSCOPIC,CANN, 8MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. DRILL, FLEXIBLE,ENDOSCOPIC,CANN, 8MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 7209737
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/12/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the drill bit head broke off in the patient's femur during an acl.The femur was extremely hard bone in a young patient and broke off while backing the drill out of the femoral socket.The surgeon thought he was drilling out in forward.The drill bit head that broke off was a clean break/single piece that was retrieved out of the patient with 5 min delay.No patient injuries were reported.
 
Additional Manufacturer Narrative
One 8mm flexible endoscopic drill was returned for evaluation.Visual assessment of the drill confirmed the reported breakage.The entire drill head has broken off where it transitions to the double helix.There are no material voids at the break area.Examination of the drill heads primary cutting edge showed they are dull and damaged.The cannulation is heavily burred.

Brand Name
DRILL, FLEXIBLE,ENDOSCOPIC,CANN, 8MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key7754410
Report Number1219602-2018-00992
Device Sequence Number186481
Product Code HWE
UDI-Device Identifier03596010541987
UDI-Public(01)03596010541987(10)50533950
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7209737
Device Catalogue Number7209737
Device Lot Number50533950
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2018
Initial Date Received by Manufacturer 07/12/2018
Supplement Date Received by Manufacturer08/20/2018
Initial Report FDA Received Date08/06/2018
Supplement Report FDA Received Date08/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age27 YR